Herbal and dietary supplements (HDS) are increasingly used worldwide for numerous, mainly unproven health benefits. The HDS industry is poorly regulated compared to prescription medicines and most products are easily obtainable. Drug induced liver injury (Dili) is a well-recognized entity associated with prescription and over the counter medications and many reports have emerged of potential HDS-related Dili. There is considerable geographic variability in the risk and severity of Dili associated with HDS but the presentation of severe liver injury is similar with a hepatocellular pattern accompanied by jaundice. This type of injury can lead to acute liver failure and the need for liver transplantation. Patients will often fail to mention their use of HDS, considering it natural and therefore harmless. Hence physicians should understand that these products can be associated with Dili and explicitly ask about HDS use in any patient with otherwise unexplained acute liver injury.
- Acute liver failure
- Drug induced liver injury
- Geographic variability
- Herbal and dietary supplements
- Liver transplantation